Dr. Marshall on the Safety Profile of Y-90 in Colorectal Cancer

John L. Marshall, MD
Published: Monday, Nov 28, 2016



John L. Marshall, MD, chief, Division of Hematology and Oncology, Medstar Georgetown University Hospital, and director, Otto J. Ruesch Center for the Cure of Gastrointestinal Cancers, discusses the safety profile of Yttrium-90 (Y-90), particularly when combined with capecitabine as a treatment for patients with liver-dominant metastatic colorectal cancer.
 
Though Marshall characterizes this treatment as a generally safe procedure, there are some toxicity concerns that may arise. For example, potential side effects can occur with anesthesia that is given prior to the procedure. Some patients report fatigue, mild nausea, and low-grade fever shortly after the treatment is administered. Overall, however, Marshall says the treatment is well tolerated for nearly all of these patients.
 
His real concern, he says, is in using Y-90 early in the course of treatment. He worries about what the long-term effects may be for a patient’s liver. Upfront treatment of the liver could possibly lead to cirrhosis, hypersplenism, or thrombocytopenia. Marshall expects that future clinical trials will begin to answer some of these lingering questions.
SELECTED
LANGUAGE


John L. Marshall, MD, chief, Division of Hematology and Oncology, Medstar Georgetown University Hospital, and director, Otto J. Ruesch Center for the Cure of Gastrointestinal Cancers, discusses the safety profile of Yttrium-90 (Y-90), particularly when combined with capecitabine as a treatment for patients with liver-dominant metastatic colorectal cancer.
 
Though Marshall characterizes this treatment as a generally safe procedure, there are some toxicity concerns that may arise. For example, potential side effects can occur with anesthesia that is given prior to the procedure. Some patients report fatigue, mild nausea, and low-grade fever shortly after the treatment is administered. Overall, however, Marshall says the treatment is well tolerated for nearly all of these patients.
 
His real concern, he says, is in using Y-90 early in the course of treatment. He worries about what the long-term effects may be for a patient’s liver. Upfront treatment of the liver could possibly lead to cirrhosis, hypersplenism, or thrombocytopenia. Marshall expects that future clinical trials will begin to answer some of these lingering questions.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Cancer Summaries and Commentaries™: Update from Atlanta: Advances in the Treatment of Chronic Lymphocytic LeukemiaFeb 28, 20190.5
Community Practice Connections™: 2nd Annual International Congress on Immunotherapies in Cancer™: Focus on Practice-Changing ApplicationFeb 28, 20192.0
Publication Bottom Border
Border Publication
x